Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 219, NWS Las Vegas, NV

August 23, 2022Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 23, 2022, 3:44 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2022, 3:44 PM MST (22:44 UTC)
Expired
Aug 23, 2022, 6:45 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 123 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4122 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

029 
WGUS55 KVEF 232244
FFWVEF
AZC015-240145-
/O.NEW.KVEF.FF.W.0219.220823T2244Z-220824T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
344 PM PDT Tue Aug 23 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southern Mohave County in northwestern Arizona...

* Until 645 PM MST.

* At 344 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain over the area from the intersection of I-40 and US 93 
  to Blake Ranch Road and also the southeast portion of Hualapai 
  Mountain including the old Dean Peak Burn Scar. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Blake Ranch Road and also the southeast portion of Hualapai 
  Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3507 11391 3511 11387 3517 11381 3516 11377
      3516 11368 3514 11367 3506 11367 3497 11368
      3489 11366 3493 11386 3497 11392 3502 11393

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
2 follow-up statements
404 
WGUS75 KVEF 232334
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
434 PM PDT Tue Aug 23 2022

AZC015-240145-
/O.CON.KVEF.FF.W.0219.000000T0000Z-220824T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
434 PM MST Tue Aug 23 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MST THIS 
EVENING FOR SOUTHERN MOHAVE COUNTY...

At 434 PM MST, Doppler radar indicated thunderstorms dissipated 
prior to 430 PM MST over Hualapai Mountain and near the intersection 
of I-40 and US 93. Between 1 and 3 inches of rain was estimated by 
radar to have fallen over the warned area. Flash flooding is ongoing 
or expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Blake Ranch Road and also the southeast portion of Hualapai 
  Mountain including the old Dean Peak Burn Scar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3507 11391 3511 11387 3517 11381 3516 11377
      3516 11368 3514 11367 3506 11367 3497 11368
      3489 11366 3493 11386 3497 11392 3502 11393

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
051 
WGUS75 KVEF 240140
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
640 PM PDT Tue Aug 23 2022

AZC015-240150-
/O.EXP.KVEF.FF.W.0219.000000T0000Z-220824T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
640 PM MST Tue Aug 23 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 645 PM MST THIS EVENING FOR 
SOUTHERN MOHAVE COUNTY...

Flood waters have receded over the southeast portion of Hualapai 
Mountain and around Blake Ranch Road. Flooding is no longer expected 
to pose a threat. Please continue to heed remaining road closures.

LAT...LON 3507 11391 3511 11387 3517 11381 3516 11377
      3516 11368 3514 11367 3506 11367 3497 11368
      3489 11366 3493 11386 3497 11392 3502 11393

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 2:11 PM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 23, 2:11 PM MST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
211 PM PDT Tue Aug 23 2022

.SYNOPSIS... Monsoon moisture returns for much of the area on
southeast flow Wednesday, bringing increased thunderstorm chances
for Wednesday, Thursday, and possibly Friday. Another drying trend
is expected for the weekend.
&&

.SHORT TERM...through Friday. A few thunderstorms can be seen on
radar this afternoon as we near peak daytime heating. Convection
is having difficulty sustaining off the ridge tops. This makes
sense given a stout 500mb inversion seen on the 12Z Las Vegas
sounding. Weakening of an eastern Pacific ocean ridge will allow
deep monsoonal moisture to return in southeasterly flow.
Precipitable water will increase to around 1.5" which is near
record for this time of year and provides more than enough fuel
for storms with high rain rates. This will continue through
Thursday, wish residual moisture allowing for possibly another
active day Friday.

.LONG TERM...Friday through Tuesday.

Model ensembles indicate a dry westerly flow aloft beginning to
develop Friday over our region and continuing through the weekend
then becoming southwest as a mean trough develops off the West
Coast. This is reflected in the latest NBM gridded forecast which
indicates decreasing chances for thunderstorms Friday through the
weekend over southern Nevada and eastern San Bernardino County while
30-40 percent probabilities remain over much of Mohave County Friday
through Sunday. Moisture may not be entirely scoured out of the
region though the persistent drying effect continues Monday and
Tuesday with ensemble mean precipitable water values dropping to
less than one inch over all areas north of I-40 and PoP values
reducing to 10-20 percent over the mountains of southern Nevada and
northwest Arizona. Temperatures will also be subdued in this pattern
with highs near or slightly below normal which translates to highs
generally 98-103 across most desert zones.
&&

.AVIATION...For Harry Reid...Isolated thunderstorms are possible
once again this afternoon with the majority of the convective
activity remaining over the higher terrain surrounding the Vegas
valley.  The only impacts expected at the terminal from this
activity are outflow winds and only a low chance exists for that.
Outside of thunderstorm activity, light winds favoring typical
diurnal wind directions can be expected.  Monsoonal moisture
increases tomorrow likely resulting in an uptick in convective
activity near the terminal, most likely after 20Z.

For the rest of southern Nevada, northwest Arizona and southeast
California...Isolated to scattered convection is expected once again
this afternoon, mainly over southeastern Nevada and northwest
Arizona after 21Z.  Gusty outflow winds, brief heavy rainfall, and
CIGs to 10kft will be the main impacts of this activity.  Convection
should quickly decrease after sunset.  Away from convection, winds
should remain light and favor typical diurnal variations.  Monsoonal
moisture looks to increase across the region tomorrow resulting in
an uptick in afternoon and evening thunderstorm activity.

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Berc
LONG TERM...Adair
AVIATION...Planz

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 3:32 PM MSTSevere Thunderstorm WarningVEFMohave43 min
Aug 23, 4:26 PM MSTFlash Flood Warning Considerable damage threatVEFMohave2 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.